Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 32, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 9, 2003, 1:29 PM EDT for Augusta County, City of Staunton, City of Waynesboro, Virginia. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 9, 2003, 1:29 PM EDT (17:29 UTC)
- Expired
- May 9, 2003, 2:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Augusta County, VA, City of Staunton, VA, City of Waynesboro, VA
The radar
The Sterling radar (KLWX), 164 km from the middle of the area, began a volume at 17:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 5.5 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 10:49 AM EDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 9, 10:49 AM EDT, 2 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1015 AM EDT FRI MAY 9 2003 WEAKENING MCS MOVING INTO THE NW CWA THIS MORNING AND IS EXPECTED TO TO CONTINUE TO SPREAD EAST AND SOUTH ACROSS THE AREA. HAVE RAISED THE POPS AND LOWERS TEMPS BECAUSE OF THIS. I HAVE ALSO INCLUDED HEAVY RAINFALL WORDING. WILL HAVE TO MONITOR FOR ANY FF THREAT IN THE NORTH AND WEST. ALSO THE SOUTH IS GETTING SOME SUNSHINE SO WILL HAVE TO WATCH TO ANY SEVERE POTENTIAL DOWN THERE THIS AFTERNOON. ND PREVS AFD FRI AND FRI NIGHT... MORE INSTAB WITH A TWIST TODAY. ALL BUT SFC WARM FRONT WILL LIFT N THRU THE AREA THIS AFTERNOON...SFC FRONT STAYS OVR THE AREA. WITH NOT MUCH CHGNG...WE CAN EXPECT MORE OF THE SAME WITH ANOTHER ROUND OF TSRA. SPC HAS US FIRMLY IN THE SLGT RISK OF SVR CONVTN TODAY. WILL GO WITH LIKELY CHC OF PRECIP TODAY FOR MOST OF THE AREA. WILL ALSO ISSUE A SVR WX OUTLOOK SPS FOR THREAT OF SVR WX. AS FOR THE TWIST...MARINE LAYR HAS INVADED THE EASTERN ZONES. ETA HINTS THAT THIS FEATURE MAY REMAIN OVR THE EASTERN ZONES ALL DAY AND FRI NIGHT BEFORE RELINQUISHING SAT MORN. THERE IS NOT MUCH BESIDES THE SUN TO REMOVE THE MARINE LAYER TODAY...AND THE SUN WILL BE OBSCD BY CLDS FRONT WARM FRONT AND CONVTN. WILL THEREFORE FORECAST THAT TO BE THE CASE AND WILL LOWR CHC OF TSRA...TMPS...DWPTS FOR THE EAST. BY 00Z MID LVL FRONT WILL BE N OF THE AREA AND DO NOT SEE MUCH DRIVING ANY PRECIP IN THE OVERNIGHT HOURS ON FRI NIGHT...SO WILL KEEP THE 20 POP IN PLACE FOR AFT 00Z FRI NIGHT. STRONG .LATER PERIODS...HEMI PTTN DEPICTS BROAD RDG ACRS SRN CONUS...W/ L/WV RDG ALNG E CST TO RETROGRADE THRU UPCOMING WK AS CUTOFF LOW ACRS NRN PLAINS ATTM WOBBLES TO CNDN MARITIMES. THIS WL ALLW ABV NRML TEMPS THIS WKND...AND THEN A RLTV COOL/DRY SPELL TWD MIDDLE OF NXT WK. WAVERING WMFNT TO PUSH N OF CWFA SAT AT SFC AND AT H8...PLACING CWFA IN WRM...HUMID...AND UNSTBL AMS. DESPITE TIMING DIFF BTWN MDLS... OVRALL SCREAMING MESSAGE IS FOR A MCS TO DVLP ON NOSE OF 40 KT H8 JET...AND PROPAGATE INTO CWFA SAT AFTN AT TIME OF PEAK HTG. INSTAB PARAMETERS GOOD...LI -4 TO 6/B+ 2000-2500/TT 50/SUBZERO SHOWALTER. MDL HODOGRAPHS DEPICT DECENT CURV...W/ HELICITY 250-300 AND 25-35 M/S SHEAR. UVV/UPR DIVGNC VRY STRONG...FOR CONTD SUPPORT. WL STAY ON HIGH SIDE OF CHC POPS FOR NOW...BUT MAY NEED TO CONSIDER AN INCRS LATER IF GOOD CONTINUITY OF THIS FTR CONTS. MAV TEMPS PREFERRED. BY SAT NGT...ANY ACTVTY SHUD BE TO THE NE OF AREA...W/ IMPENDING CDFNT STILL TO THE W. BUMPED MIN-T UP A CPL DUE TO DEWPTS. CFP SUN...LATE PER ETA...MIDDAY PER GFS. ATTM...KEPT LINE OF CNVCTN BACK CLSR TO UPR LVL FTRS. CWFA NOT IN FVRBL UPR LVL JET QUAD THO /WE WL BE IN RFQ/. THUS...WUD XPCT LINE OF STRNGR TSRA MORE ACRS PA/NY. SHUD BE SCT-BKN ACTVTY ACRS AREA THO...GOOD FOR CONTD CHC POPS. SHARP H8 TEMP/SFC DEWPT GRDNT SUN NGT WUD INDCT SIG AMS CHG SUN NGT...W/ APPRO W/NW WND FLOW...ENUF FOR BRZY CONDS. HWVR...MSTR IN CYCLONIC FLOW ALFT WL KEEP A FAIR AMT OF CLDS PRETTY CLOSE TO OUR N. THUS...FAIR CLDCVR GRDNT...W/ APPRO AREA IN CSTL PLAIN CARVED OUT DUE TO DWNSLOPE FLOW. GDRL CLRG TAKES PLACE REST OF AREA BY MIDWEEK. NO CHGS MADE TO TEMPS IN XTNDD. HTS .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, May 9, 11:45 AM EDT, 1 hour 44 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-101000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1145 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA ESPECIALLY IN THE SOUTH AND WEST. THE PRIMARY RISKS ARE FLOODING RAINS...DAMAGING WIND GUSTS... AND LARGE HAIL. THE MOST LIKELY TIME FOR SEVERE WEATHER IS BETWEEN 2 PM AND 8 PM. .DAYS TWO THROUGH SEVEN... THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SATURDAY ACROSS THE AREA. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH A COLD FRONT ON SUNDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...SATURDAY...AND AGAIN ON SUNDAY. ND
In the hours before
Special weather statement, May 9, 12:58 PM EDT, 31 minutes before
VAZ041-051-091730- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1258 PM EDT FRI MAY 9 2003 ...STRONG LINE OF THUNDERSTORMS MOVING THROUGH FAUQUIER AND CULPEPER COUNTIES... AT 1258 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF WARRENTON TO 4 MILES WEST OF OPAL TO CATALPA...MOVING SOUTHEAST AT 45 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL RAIN...SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF CULPEPER...WARRENTON AND BEALETON WILL BE AFFECTED BY THESE STORMS THROUGH 130 PM EDT. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 9:42 PM EDT | Special Marine Warning | LWX | 63 min | |
| May 9, 1:36 PM EDT | Tornado Warning | LWX | Augusta, City of Staunton, City of Waynesboro | 54 min |
| May 9, 2:05 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, Nelson, City of Charlottesville | 40 min |
| May 9, 2:08 PM EDT | Special Marine Warning | LWX | 37 min | |
| May 9, 2:08 PM EDT | Special Marine Warning | LWX | 37 min | |
| May 9, 2:15 PM EDT | Tornado Warning | LWX | Albemarle, City of Charlottesville | 45 min |
| May 9, 2:51 PM EDT | Severe Thunderstorm Warning | LWX | Augusta, Nelson | 54 min |
| May 9, 3:03 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle | 42 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.